Clinical Research Abstracts of the British Equine Veterinary Association Congress 2013
Risks of Synovial Sepsis Following Intrasynovial Medication in Ambulatory Practice, 2006–2011: 9456 Intrasynovial Injections
Article first published online: 9 SEP 2013
© 2013 The Author(s). Equine Veterinary Journal © 2013 EVJ Ltd
Equine Veterinary Journal
Special Issue: Clinical Research Abstracts of the British Equine Veterinary Association Congress 2013
Volume 45, Issue Supplement S44, page 6, September 2013
How to Cite
Smith, L., Palmer, L., Shepherd, M., Steven, W.N., Dallas, R., Baldwin, G., Sommerville, G., Hawthorne, T. and Ramzan, P. (2013), Risks of Synovial Sepsis Following Intrasynovial Medication in Ambulatory Practice, 2006–2011: 9456 Intrasynovial Injections. Equine Veterinary Journal, 45: 6. doi: 10.1111/evj.12145_13
- Issue published online: 9 SEP 2013
- Article first published online: 9 SEP 2013
- Cited By
To determine the incidence of synovial sepsis following intra-articular and intrathecal injections. Synovial sepsis is a serious potential complication of intrasynovial medication.
Available case records for all horses receiving intrasynovial medications (ISMs) performed by 9 ambulatory clinicians were examined over 5 years (2006–2011). Intrasynovial medications were defined as therapeutic interventions, based on clinical history and orthopaedic examination; nontherapeutic injections for diagnostic analgesia were excluded. Routine protocol was not to clip injection sites; the skin was prepared using standard aseptic technique. Scrupulous aseptic injection technique was employed at all times. All horses were under the care of a single practice, dealing with mainly Thoroughbred racehorses. Records were cross-referenced against synovial cytology submissions and hospital admissions for synovial sepsis. Development of 2 out of 4 clinicopathological signs of synovial sepsis (lameness, joint distension, synovial white blood cell count >10,000/l, synovial total protein >25 g/l) within 8 weeks of medication of the same synovial space was considered to represent a post medication complication (PMC). Failure of the PMC to resolve with conservative therapy was considered to represent post medication synovial sepsis (PMSS).
During the study period 9456 ISMs were recorded, in 4332 sessions, in 1732 horses. Corticosteroids were included in 92.3% of ISMs, 94.8% included amikacin and 0.15% (14/9456) included polysulphated glycosaminoglycans (PSGAGs). Twelve horses developed PMC (0.0013% ISM), 4 horses developed PMSS (0.0004% ISM). All 4 horses returned to use following joint lavage. Administration of intrasynovial PSGAGs, was significantly associated with PMSS (P<0.0001 OR = 787 95% CI 145–20,337). Intrasynovial medications that included amikacin were less likely to develop PSSM (P = 0.005 OR = 0.0181 95% CI 0.0019–0.174); however if the PSGAGs group was excluded the difference became nonsignificant (P = 0.0981).
Conclusions and practical significance
The risk of iatrogenic sepsis following intrasynovial medication is extremely low. Intrasynovial medication with PSGAGs should be avoided without concomitant antimicrobials.
A. Wilson and K. Batteate for case collation.
Ethical animal research
Not required by this Congress: retrospective analysis of case records. Sources of funding: None. Competing interests: None.